November 29, 2023
With an increase of xylazine in the nation’s illegal drug supply, the California Department of Public Health (CDPH) has issued an All Facilities Letter (AFL 23-35) that urges health care facilities and providers to be prepared to support patients who have been exposed to xylazine.
Xylazine is an FDA approved veterinary sedative, but is not approved for use in humans. Xylazine can be found in the U.S. illicit drug supply, where it is known on the street as “tranq" or “tranq dope." Xylazine is increasingly present in overdose deaths, compounding the overdose crisis.
Xylazine is almost exclusively combined with fentanyl, an opioid, often without the knowledge of those who use these drugs. It can cause drowsiness, amnesia, serious skin wounds and can also slow breathing, heart rate and blood pressure to dangerously low levels. Taking fentanyl or xylazine in combination with other central nervous system depressants, like alcohol or benzodiazepines such as Valium or Xanax, increases the risk of life-threatening overdose.
The APL urges facilities to inform clinicians on when to suspect xylazine exposure, how to manage symptoms of withdrawal in patients, how to treat xylazine-associated wounds and how to properly provide follow-up care.
To educate Californians on xylazine and the dangers it presents, CDPH has also developed several resources – including flyers and fact sheets. These resources are available on CDPH’s dedicated Xylazine page.
For more information about this evolving public health crisis, see the California Medical Association’s recent webinar—Virtual Grand Rounds: Fentanyl and "Tranq" (Xylazine) - Emerging Threats in Illicit Drug Use.” This on-demand recording is free to all interested parties.